Student Math Circles: Building collaborative places of mathematical inquiry across grades

Chris Bolognese, Sonam Shahani

Abstract


In this article, the authors provide an alternative to traditional math clubs through the formation and facilitation of a student math circle (SMC).  Student math circles are a community of students across different grades who engage in open-ended low floor, high ceiling tasks.  The authors provide history and motivation for SMCs as well as a few sample problems that have been used.  Additionally, benefits of an SMC model are provided.

Full Text:

PDF

References


American Institute of Mathematics (2017). Math Teachers’ Circle Network.

http://www.mathteacherscircle.org/. Retrieved 1 March 2017.

Boaler, J. (2016). YouCubed. Tasks by grade: Low floor high ceiling.

https://www.youcubed.org/grade/low-floor-high-ceiling/. Retrieved 2 March 2017.

Britton, J. (2016). The Frog Puzzle. http://britton.disted.camosun.bc.ca/frog_puzzle.htm/. Retrieved 2

March 2017.

Brown, S. I., & Walter, M. I. (2005). The art of problem posing. Psychology Press.

French, D. C., Waas, G. A., Straight, A. L., & Baker, J. A. (1986). Leadership asymmetries in mixed-age children's groups. Child Development, 57(5), 1277-1283.

Isaacs, Steven. "The Difference between Gamification and Game-Based Learning." Association for Supervision and Curriculum Development. N.p., 15 Jan. 2015. Web. 27 Feb. 2017.

Polya, G. (1957). How to Solve it: A New Aspects of Mathematical Methods. Prentice University Press.

Pratt, D. (1983). Age segregation in schools. Paper presented at Annual Meeting of the American Educational Research Association. Montreal, Quebec, Canada.

Saul, Mark (2006). "What is a Math Circle". National Association of Math Circles Wiki. Mathematical Sciences Research Institute. Retrieved 1 March 2017.

Silver, E. A. (1994). On mathematical problem posing. For the learning of mathematics, 14(1), 19-28.


Refbacks

  • There are currently no refbacks.


Copyright (c) 2017 Chris Bolognese, Sonam Shahani

The Ohio Journal of School Mathematics is published by the Ohio Council of Teachers of Mathematics and hosted by The Ohio State University Libraries.

If you encounter problems with the site or have comments to offer, including any access difficulty due to incompatibility with adaptive technology, please contact libkbhelp@lists.osu.edu.

ISSN 2472-5986 (print)
ISSN 2472-601X (online)